Tornadoes · United States · Oklahoma · 2007

EF0 tornado, Dale, Oklahoma, May 7, 2007

This EF0 tornado ran 0.1 miles across Pottawatomie County on May 7, 2007, touching down at 3:15 AM CDT and reaching 20 yards wide. It killed nobody, and did $8,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 7, 2007
Touchdown
3:15 AM CDT (08:15 UTC)
Path length
0.1 miles (0.2 km)
Path width
20 yards (18 m)
Deaths
0
Injuries
0
Property damage
$8,000
County
Pottawatomie County
Touchdown point
35.369, -97.083
Lift-off point
35.369, -97.083
Record number
0705070215-01

What the Weather Service recorded

Thunderstorms began early in the morning on the 6th, continued most of the day and into the early morning hours of the 7th. An upper level low pressure remained anchored over Colorado during this time period. Surface low pressure was located over southeast Colorado, with a dryline extending south along the Oklahoma and Texas panhandle border. Outflow boundaries were also present from previous thunderstorm activity. These boundaries were important in the formation of thunderstorms throughout the day. Moisture was in abundance that day, along with very strong instability. Wind shear remained quite favorable for supercell thunderstorms. Most of the thunderstorms began over the northwest half of Oklahoma, but moved south and east into the morning and afternoon hours of the 7th. Large hail, high winds, and tornadoes were common, with flooding rains also present. One small supercell thunderstorm developed east of the main thunderstorm area during the evening and produced two small tornadoes as it moved to the north. Two other tornadoes occurred in the early morning hours as thunderstorms moving northeast into central Oklahoma interacted with gust front boundaries from previous thunderstorms.

A tornado occurred briefly about 2 miles west-southwest of Dale. NWS personnel noted some large branches were broken off of a few trees. Monetary damages were estimated.|

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

1 minute of warning. NWS OUN issued a tornado warning for this county at 08:14 UTC, 1 minute before the tornado touched down, in force until 08:33 UTC.

Issued (UTC)ExpiredProductOffice
14:20 UTC19:00 UTCTornado WatchOUN
19:00 UTC22:50 UTCTornado WatchOUN
02:10 UTC08:00 UTCTornado WatchOUN
02:29 UTC03:00 UTCTornado WarningOUN
08:14 UTC08:33 UTCTornado WarningOUN
09:16 UTC23:00 UTCFlood WatchOUN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 05:54 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the tornado touched down at May 6, 5:14 PM CDT, 10 hours 1 minute earlier.

Area forecast discussion, May 6, 5:14 PM CDT, 10 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
514 PM CDT SUN MAY 6 2007

.UPDATE...
STRONG TO SEVERE TSTMS CONTINUE TO ROLL ACROSS WESTERN OK AND
WESTERN N TX THIS EVENING. IN ADDITION TO THE SEVERE WX THREAT
FLOODING WILL ALSO BE A CONCERN GIVEN RAINFALL RATES EXPECTED AND NNEWD
MOVEMENT OF THE STORMS. MANY IN WESTERN OK...ESPECIALLY NW
OK..HAVE ALREADY EXPERIENCED HEAVY RAIN THE PAST FEW DAYS WITH FFG
VALUES FAIRLY LOW. THUS WILL GO WITH A FLOOD WATCH FOR TONIGHT FOR
ROUGHLY THE WESTERN THIRD OF OK SWD INTO WRN N TX WITH BOTH FLASH
FLOODING AND MAINSTEM RIVER FLOODING A CONCERN.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  67  79  64  78 /  70  70  60  50
HOBART OK         66  80  60  77 /  60  60  60  50
WICHITA FALLS TX  70  82  66  81 /  60  60  60  50
GAGE OK           58  72  54  75 /  60  50  60  50
PONCA CITY OK     67  76  66  78 /  70  70  60  50
DURANT OK         68  82  67  83 /  40  50  40  50

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLOOD WATCH THROUGH MONDAY MORNING FOR OKZ004>006-009>011-
     014>016-021-022-033>037.

TX...FLOOD WATCH THROUGH MONDAY MORNING FOR TXZ083>085-087-088.

&&

02
Hazardous weather outlook, May 6, 10:15 PM CDT, 5 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
1015 PM CDT SUN MAY 6 2007

OKZ004>048-050>052-TXZ083>090-071200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1015 PM CDT SUN MAY 6 2007

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS MOST OF SOUTHEAST...CENTRAL AND WESTERN OKLAHOMA...AND
WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS ALONG AND WEST OF INTERSTATE 35...AND
INCLUDES ALL OF WESTERN NORTH TEXAS.

TIMING...
THUNDERSTORMS WILL PERSIST OVERNIGHT.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN ON SEVERE WEATHER OPERATIONS THROUGH THE
OVERNIGHT HOURS.

IMPACTS...
TORNADOES WILL BE POSSIBLE...ESPECIALLY WITH THE STORMS EAST OF
INTERSTATE 35 IN SOUTHEAST AND EAST CENTRAL OKLAHOMA. THE MAIN
THREATS FROM STORMS MOVING THROUGH WESTERN NORTH TEXAS AND WESTERN
OKLAHOMA FROM SOUTHWEST WILL BE HAIL UP TO THE SIZE OF
GOLFBALLS...WINDS TO 70 MPH...AS WELL AS FLOODING FROM TORRENTIAL
RAIN.

DISCUSSION...
VERY MOIST LOW LEVELS AND FAVORABLE LOW LEVEL SHEAR WILL ENHANCE THE
THREAT OF TORNADOES WITH THE STORMS MOVING THROUGH EAST CENTRAL AND
SOUTHEAST OKALHOMA. THE TORNADO THREAT APPEARS TO BE A BIT LOWER
FARTHER WEST HOWEVER HEAVY RAIN AND FLOODING WILL BE A CONCERN AS
THE STORMS MOVE SLOWLY TO THE NORTH-NORTHEAST MOVING REPEATEDLY OVER
THE SAME AREAS. A FEW STORMS MAY STILL PRODUCE LARGE HAIL AND GUSTY
WINDS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY MAY 6.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
LOCALLY HEAVY RAIN WILL CAUSE LOCAL FLOODING IN AREAS THAT ARE
AFFECTED BY REPEAT THUNDERSTORM ACTIVITY. A FLOOD WATCH IS IN EFFECT
FOR WESTERN OKLAHOMA AND PARTS OF WESTERN NORTH TEXAS THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
THERE IS A A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE AREA FROM
MONDAY INTO WEDNESDAY AS THE UPPER LEVEL STORM SYSTEM TO THE WEST
MOVES SLOWLY EAST. DAY TO DAY CHANGES IN THE LOCATION OF A WEAK COLD
FRONT AND OUTFLOW BOUNDARIES WILL AFFECT THE MOST LIKELY LOCATIONS
FOR SEVERE THUNDERSTORM DEVELOPMENT. THUNDERSTORMS MAY PERSIST
THROUGH FRIDAY.

ALONG WITH THE RISK OF SEVERE WEATHER THROUGH THE MIDDLE OF THE
WEEK... THERE WILL BE A POTENTIAL FOR WIDESPREAD HEAVY RAIN
DEVELOPING WHICH MAY LEAD TO FLOODING.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
MONDAY.

II

In the hours before

Local storm report, May 7, 1:02 AM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
102 AM CDT MON MAY 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HAIL             GRACEMONT               35.19N 98.26W
05/07/2007  E0.88 INCH       CADDO              OK   EMERGENCY MNGR

            DIME AND NICKEL HAIL.

&&

DW
Special weather statement, May 7, 1:37 AM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
137 AM CDT MON MAY 7 2007

OKZ023-027-070700-
CADDO OK-GRADY OK-
137 AM CDT MON MAY 7 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO AND GRADY COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST OF LAKE CHICKASHA
AT 137 AM CDT...MOVING NORTHEAST AT 35 MPH.

WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN CADDO AND GRADY COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

..SPEG.
Local storm report, May 7, 2:40 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
240 AM CDT MON MAY 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 AM     HAIL             OKLAHOMA CITY           35.47N 97.51W
05/07/2007  E1.00 INCH       OKLAHOMA           OK   EMERGENCY MNGR

            QUARTER SIZE HAIL AT OKLAHOMA COMMUNITY COLLEGE 74TH AND
            SOUTH MAY

0215 AM     TSTM WND GST     CHICKASHA               35.04N 97.95W
05/07/2007  E60 MPH          GRADY              OK   EMERGENCY MNGR

            55-60 MPH WINDS

&&

DW
Special weather statement, May 7, 2:41 AM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
241 AM CDT MON MAY 7 2007

OKZ035-037-038-070815-
KIOWA OK-TILLMAN OK-COMANCHE OK-
241 AM CDT MON MAY 7 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COMANCHE...KIOWA AND TILLMAN
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST OF MANITOU AT 241
AM CDT...MOVING NORTHEAST AT 25 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN COMANCHE...KIOWA AND TILLMAN COUNTIES SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
Special weather statement, May 7, 2:48 AM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
248 AM CDT MON MAY 7 2007

TXZ086-088-089-070815-
WICHITA TX-ARCHER TX-BAYLOR TX-
248 AM CDT MON MAY 7 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER...BAYLOR AND WICHITA
COUNTIES.

STRONG THUNDERSTORM WERE LOCATED FROM 4 MILES EAST OF LAKE DIVERSION
TO 5 MILES NORTHWEST OF IOWA PARK AT 248 AM CDT...MOVING NORTHEAST
AT 25 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN ARCHER...BAYLOR AND WICHITA COUNTIES...INCLUDING THE CITIES
OF BURKBURNETT AND WICHITA FALLS...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
Special weather statement, May 7, 3:00 AM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
300 AM CDT MON MAY 7 2007

OKZ026-030-070830-
LINCOLN OK-POTTAWATOMIE OK-
300 AM CDT MON MAY 7 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR LINCOLN AND POTTAWATOMIE
COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 8 MILES SOUTHWEST OF
WARWICK TO 4 MILES SOUTHWEST OF PINK AT 300 AM CDT...MOVING NORTHEAST
AT 45 MPH.

WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN LINCOLN AND POTTAWATOMIE COUNTIES...INCLUDING THE CITY OF
SHAWNEE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Norman, OK (KOUN), 00:00Z

8.3 hours before the tornado, 33 km from the path. May 7, 2007.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2007-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2453 joules per kilogram, CIN -2, lifted condensation level 905 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Norman, OK at 00:00Z on 2007-05-07The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 187 square meters per square second, 0 to 6 km bulk shear 27 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2453 J/kg
Mixed-layer CIN
-2 J/kg
Surface CAPE
3683 J/kg
Mixed-layer LCL
905 m above ground
0-6 km bulk shear
27 kt
0-1 km bulk shear
26 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.9 K/km

Open this sounding in Storm Lab

Norman, OK (KOUN), 12:00Z

3.7 hours after it, 33 km from the path. May 7, 2007.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2007-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 301 joules per kilogram, CIN -191, lifted condensation level 545 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Norman, OK at 12:00Z on 2007-05-07The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 15 square meters per square second, 0 to 6 km bulk shear 47 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
301 J/kg
Mixed-layer CIN
-191 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
47 kt
0-1 km bulk shear
7 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
27.6
0-3 km lapse rate
4.1 K/km

Open this sounding in Storm Lab

The radar

The Norman radar (KTLX), 18 km away, was scanning. The volume nearest the touchdown began at 08:15 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
07:33 UTCHAIL 1Oklahoma CityOklahoma, OKQUARTER SIZE HAIL AT OKLAHOMA COMMUNITY COLLEGE 74TH AND SOUTH MAY
07:45 UTCTSTM WND DMG8 E NormanCleveland, OKLARGE TREE LIMBS BLOWN DOWN. SOME LARGE BRADFORD PEAR TREES SNAPPED AT THE BASE.
07:45 UTCTSTM WND GST 602 E GoldsbyMcclain, OK
07:54 UTCTSTM WND GST 70Tinker Air Force BaseOklahoma, OKGUST TO 61 KNOTS AT TINKER AIR FORCE BASE.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2007 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are

The other tornadoes of May 7, 2007

1 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 72:32 AM CDTEF0Oklahoma, OK1.530$25,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.